MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) SEE H.10; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) SEE H.10; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 367001
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.Medical device brand name: bd vacutainer® blood alcohol determinations sodium fluoride: 100 mg potassium oxalate: 20 mg.Multiple lot numbers: there were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 9158872, medical device expiration date: 2021-06-30, device manufacture date: 2019-06-07, medical device lot #: 9184893, medical device expiration date: 2021-07-31, device manufacture date: 2019-07-03, medical device lot #: 9280864, medical device expiration date: 2021-10-31, device manufacture date: 2019-10-07.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that during use with a bd vacutainer® blood alcohol determinations sodium fluoride: 100 mg potassium oxalate: 20 mg an unknown volatile was found to be off-gassing into sample by laboratory personnel.There was no reported patient impact.The following information was provided by the initial reporter: an unknown and unexpected volatile was found to be off-gassing into our forensic blood alcohol samples.I actually identified two sources, ptfe/butyl crimp cap septa of the perkin elmer gas chromatograph vials used for analysis and also bd grey top stoppers of 10 ml 100 mg sodium fluoride/20 mg potassium oxalate vacutainers (catalog number 367001).The volatile was recently identified by hs-gc-ms as 2-butene at another laboratory for us.The appearance of this unexpected volatile is a recent phenomenon and i suspect several manufacturers purchase the raw rubber product for their applications from limited suppliers.Although 2-butene is easily separated from our analysis of interest via analysis by dual column headspace gas chromatography and does not interfere with the identification and quantitation of ethanol, it does co-elute with methanol on one of our columns.We report methanol qualitatively, but other laboratories may report it quantitatively.A contaminant introduced into a forensic blood alcohol sample during sample collection or processing needs to be eliminated if possible.We were able to eliminate one source of the 2-butene by changing our crimp caps to ptfe/silicon.We do not see a way to eliminate the bd source as easily due to lack of an alternative stopper on the validated tube.There is additionally a limited availability of the specified grey top tubes from other manufacturers.It is even possible the other manufacturers would contain it as well.Our agency purchases the blood alcohol specimen collection kits which contain the bd grey top vacutainers from arrowhead forensics.The current lot number that appears to be most affected is 9280864.However, 9158872 and 9184893 were also found to contain it.
 
Event or Problem Description
It was reported that during use with a bd vacutainer® blood alcohol determinations sodium fluoride: 100mg potassium oxalate: 20mg an unknown volatile was found to be off-gassing into sample by laboratory personnel.There was no reported patient impact.The following information was provided by the initial reporter: an unknown and unexpected volatile was found to be off-gassing into our forensic blood alcohol samples.I actually identified two sources, ptfe/butyl crimp cap septa of the perkin elmer gas chromatograph vials used for analysis and also bd grey top stoppers of 10 ml 100 mg sodium fluoride/20 mg potassium oxalate vacutainers (catalog number 367001).The volatile was recently identified by hs-gc-ms as 2-butene at another laboratory for us.The appearance of this unexpected volatile is a recent phenomenon and i suspect several manufacturers purchase the raw rubber product for their applications from limited suppliers.Although 2-butene is easily separated from our analytes of interest via analysis by dual column headspace gas chromatography and does not interfere with the identification and quantitation of ethanol, it does co-elute with methanol on one of our columns.We report methanol qualitatively, but other laboratories may report it quantitatively.A contaminant introduced into a forensic blood alcohol sample during sample collection or processing needs to be eliminated if possible.We were able to eliminate one source of the 2-butene by changing our crimp caps to ptfe/silicon.We do not see a way to eliminate the bd source as easily due to lack of an alternative stopper on the validated tube.There is additionally a limited availability of the specified grey top tubes from other manufacturers.It is even possible the other manufacturers would contain it as well.Our agency purchases the blood alcohol specimen collection kits which contain the bd grey top vacutainers from arrowhead forensics.The current lot number that appears to be most affected is 9280864.However, 9158872 and 9184893 were also found to contain it.
 
Additional Manufacturer Narrative
H.6.Investigation: bd had not received samples or photos for evaluation.Therefore, 10 retention samples of each of the incident lot were selected from bd inventory for further testing.Customer demonstrated interference with methanol was due to 2-methyl-propene (isobutene), not 2-butene as originally suggested based on further customer investigation.2-methyl-propene has been confirmed in the bac tube (chlorobutyl stopper) by bd through a third party analytical vendor in all complaint lot and control lot tubes tested, as well as in other bromobutyl and chlorobutyl stoppered products unrelated to this complaint.2-methyl-propene (isobutene) is a raw material in the butyl rubber manufacturing process so residual isobutene is likely.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.Based on the additional testing completed, this complaint has been confirmed for the presence of residual isobutene.

Brand Name
SEE H.10
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
MDR Report Key10603172
Report Number1917413-2020-00890
Device Sequence Number1192875
Product Code JKA
UDI-Device Identifier50382903670012
UDI-Public50382903670012
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K901449
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number367001
Device Catalogue Number367001
Device Lot NumberSEE H.10
Initial Date Received by Manufacturer 09/09/2020
Supplement Date Received by Manufacturer04/08/2021
Initial Report FDA Received Date09/29/2020
Supplement Report FDA Received Date04/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;